Alert archive / Hawaii / Small Craft Advisories in 2019

Small Craft Advisory 21, NWS Honolulu, HI

May 17, 2019

NWS Honolulu, HI issued this small craft advisory at May 17, 2019, 3:15 AM HST. It took effect at May 17, 2019, 6:00 PM HST. It was in force for 57 hr.

The area

The counties it named.

The facts

Issued
May 17, 2019, 3:15 AM HST (13:15 UTC)
In effect from
May 17, 2019, 6:00 PM HST
Expired
May 20, 2019, 3:15 AM HST
In force
57 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

437 
WHHW70 PHFO 171315
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
315 AM HST Fri May 17 2019

PHZ119>121-123-124-180215-
/O.NEW.PHFO.SC.Y.0021.190518T0400Z-190520T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
315 AM HST Fri May 17 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
HST SUNDAY...

The National Weather Service in Honolulu has issued a Small Craft
Advisory, which is in effect from 6 PM this evening to 6 PM HST
Sunday.

* Winds...East to northeast 20 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates conditions hazardous to small 
craft are expected. Inexperienced mariners, especially those 
operating smaller vessels, should avoid navigating in these 
hazardous conditions.

&&

$$

Houston
6 follow-up statements
472 
WHHW70 PHFO 180134
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
334 PM HST Fri May 17 2019

PHZ119>121-123-124-181445-
/O.CON.PHFO.SC.Y.0021.190518T0400Z-190520T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
334 PM HST Fri May 17 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* Winds...East winds to 25 kt with higher gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates conditions hazardous to small
craft are expected. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
hazardous conditions.

&&

$$
140 
WHHW70 PHFO 181330
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
330 AM HST Sat May 18 2019

PHZ119>121-123-124-190230-
/O.EXT.PHFO.SC.Y.0021.000000T0000Z-190520T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
330 AM HST Sat May 18 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* Winds...East 20 to 25 kt, with higher gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates conditions hazardous to small
craft are expected. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
hazardous conditions.

&&

$$
906 
WHHW70 PHFO 190127
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
327 PM HST Sat May 18 2019


PHZ119>121-123-124-191430-
/O.CON.PHFO.SC.Y.0021.000000T0000Z-190520T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
327 PM HST Sat May 18 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* Winds...East 20 to 25 kt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates conditions hazardous to small
craft are expected. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
hazardous conditions.

&&

$$
478 
WHHW70 PHFO 191328
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
328 AM HST Sun May 19 2019

PHZ119>121-123-124-200445-
/O.CON.PHFO.SC.Y.0021.000000T0000Z-190520T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
328 AM HST Sun May 19 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* Winds and Seas...East 20 to 25 kt, except north 20 to 25 kt in
  Maalea Bay. Seas 5 to 9 feet, except 2 to 3 feet in Maalea Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates conditions hazardous to small
craft are expected. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
hazardous conditions.

&&

$$
686 
WHHW70 PHFO 200121
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
321 PM HST Sun May 19 2019

PHZ119>121-123-124-201430-
/O.CON.PHFO.SC.Y.0021.000000T0000Z-190520T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
321 PM HST Sun May 19 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* Winds and Seas...East 20 to 25 kt, except north 20 to 25 kt in
  Maalea Bay. Seas 5 to 9 feet, except 2 to 3 feet in Maalea Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory indicates conditions hazardous to small
craft are expected. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
hazardous conditions.

&&

$$
299 
WHHW70 PHFO 201315
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
315 AM HST Mon May 20 2019

PHZ119>121-123-124-201415-
/O.CAN.PHFO.SC.Y.0021.000000T0000Z-190520T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Leeward Waters-Big Island Southeast Waters-
315 AM HST Mon May 20 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have dropped below advisory levels, therefore the National 
Weather Service in Honolulu has cancelled the Small Craft 
Advisory.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at May 16, 8:30 PM HST, 6 hours 45 minutes earlier.

Area forecast discussion, May 16, 8:30 PM HST, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
830 PM HST Thu May 16 2019

.SYNOPSIS...
A trade wind pattern will hold through the weekend as high
pressure stays to the north of the islands. Expect some of the
showers to ride in with the trades, affecting mainly the windward
and mountain areas. Frequency of these showers will be highest
during the nights and mornings. Lee areas of all islands will
remain dry. A change in the weather is on tap for next week, with
more humid conditions as the winds veer to the southeast.

&&

.DISCUSSION...
An east to west oriented ridge located about 440 miles north of
the islands, continues to generate moderate strength trade winds
to the islands this evening. The trades are expected to bump up a
notch to locally strong by Friday evening as new 1024 mb high
takes over and passes north of the islands over the weekend.
Please see the marine discussion for more details. This current
ridge north of the islands is being supported by a broad upper
level high.

Satellite imagery shows a northeast to southwest band of low
clouds with embedded showers lying across Maui County. Oahu is at
the fringe of this westward moving band. There is some history
with this band of clouds, which is the same band associated with a
front from 10 to 14 days ago. It went east of the Big Island,
then came back as a trough over the past weekend. It is now just
the remnants of a trough. The band will continue westward
overnight, reaching Kauai Friday afternoon. The band finally
breaks up Friday night and Saturday.

In terms of showers, it has been rather damp across windward
areas of Maui and Molokai. Most windward locations on Maui had
rainfall amounts just under half an inch in a 12 hour period
ending at 6 pm HST this evening. Even Lanai had a couple of
hundredths this afternoon. So, as this band slowly engulf Oahu in
the coming hours, expect increasing clouds over the island with
an uptick in trade showers. Some of this moisture will leak
downwind into the lee areas of the island, although rainfall
amounts will be under a tenth of an inch for this section of the
island.

Enjoy this weekend in terms of comfort. A change is coming next
week with the trades becoming southeast over the western islands
Sunday night, then all islands by Monday afternoon. The southeast
winds mean the rise in the humidity level and a rise in the
discomfort level. The winds may even turn light over the western
islands by Tuesday, raising the discomfort level a little more.
This occasion is expected to be short-live as both the new GFS
and old ECMWF models point to a firmer easterly wind flow
returning Wednesday, and continues for the rest of next week. As
with the potential for showers during this stretch between Monday
and Wednesday, the GFS solution has a low level inversion between
8k and 10k feet. With the light winds over the western islands,
daytime sea breeze takes over, which will lead to some afternoon
clouds and spotty showers. This inversion will help put a cap on
the vertical development of these afternoon clouds and thus
limiting the showers. Leeward Big Island may see a bit more
afternoon clouds and showers, however. The background flow of east
to southeast winds, will continue to carry in a few showers to
the windward and mountain areas.

All this changes is due in part of an upper level trough setting
up shop west of the islands, some 600 to 900 miles northwest of
Kauai. It could be a bit too west to really affect the main
Hawaiian Islands, but any closer, it will. We will see how the
models play it out in the coming days.

&&

.AVIATION...
High pressure north of the state will maintain moderate trades
across the area for the next couple of days. Lower clouds and
showers will affect mainly windward and mauka sections of the
islands. SIGMET Sierra is in effect for mountain obscuration above
1000 feet across the windward slopes of Oahu, Molokai, Lanai and
Maui. This will likely last through tonight. Otherwise, VFR will
prevail. No other AIRMETS are in effect.

&&

.MARINE...
A surface high pressure system north of the islands will maintain
moderate trade winds through early Friday. A new surface high is
expected to build northwest of the area by late Friday, and then
move slowly east through this weekend. This will cause the
pressure gradient to tighten across the area, which will
strengthen the trade winds. As a result, expect the trades to
reach the Small Craft Advisory (SCA) criteria starting Friday
night across the typically windier waters adjacent to the islands
of Maui County and the Big Island. The latest forecast indicates
the SCA will likely continue for these marine zones through
Sunday. The winds are expected to become lighter and shift around
out of the east-southeast early next week as the surface high
moves far northeast of the area and a front approaches the state
from the northwest.

The current south swell will continue to slowly fade through
Friday. Slightly larger southwest and south swells are expected
to spread across the area from this weekend through the first
half of next week. Surf may approach the High Surf Advisory (HSA)
criteria along south facing shores by the middle of next week.

Small surf will persist along east facing shores through Friday
night. Even though the trades will be strengthening this weekend,
expect only small choppy breakers along east facing shores from
Saturday into early next week. A small northwest swell arriving
this weekend will likely produce a slight bump in surf along north
and west facing shores of most of the smaller islands from
Saturday through Sunday. This northwest swell will gradually fade
early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

H Lau/Houston/Powell

Nearby

Small Craft Advisories in Hawaii, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.